Published November 21, 2012
While rates of new cases of fungal meningitis are diminishing considerably, doctors have a new warning for people who received injections of contaminated steroid medication produced by the New England Compounding Center.
Public health officials are urging these patients to call their doctor if they develop new or worse back pain or experience any changes in bowel or bladder function. These could be signs of secondary fungal infections around the injection site.
Doctors in Michigan and Tennessee -- the states hardest hit in the meningitis outbreak -- have noticed some patients have started developing fungal infections around the injection site in the lower back more than a month after receiving the tainted steroid.
Dr. William Schaffner, an infectious disease specialist at Vanderbilt University Medical Center, told Fox News these new cases involve secondary infections in patients already being treated for meningitis, as well as patients who previously displayed no symptoms and thought they were in the clear.
Schaffner said patients run the risk of ignoring symptoms since they were already being treated for back pain. Starting Monday, the Tennessee Department of Health will begin calling patients who received the steroid injections, telling them to watch for and report any new symptoms.
The new infections cause swelling, which puts pressure on the lower back -- and that can cause pain and disrupt normal bowel and bladder function. If left untreated, some infections could develop into meningitis, Schaffner said. So, it's important to catch these infections early.
As for the primary outbreak, the Centers for Disease Control and Prevention said there is a total of 490 cases in 19 states of fungal infections associated with the contaminated injections. The figure includes 478 cases of fungal meningitis and other central nervous system disorders (34 of them fatal), and 12 cases of fungal infections of peripheral joints.